Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 5, NWS Tucson, AZ

June 24, 2015Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jun 24, 2015, 3:27 PM MST for Graham County, Arizona. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2015, 3:27 PM MST (22:27 UTC)
Expired
Jun 24, 2015, 4:00 PM MST
In force
33 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Graham County, AZ

The radar

The Tucson radar (KEMX), 142 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 3:36 PM MSTTSTM WND GST 614 Ene Safford, AZSAFFORD ASOS RECORDED A 61 MPH WIND GUST FROM THE ENE AT 2236 UTC.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 10.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2015-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2015-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3933 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

956 
WUUS55 KTWC 242227
SVRTWC
AZC009-242300-
/O.NEW.KTWC.SV.W.0005.150624T2227Z-150624T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
327 PM MST WED JUN 24 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GRAHAM COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 400 PM MST

* AT 327 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED NEAR SOLOMON...AND MOVING WEST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SAFFORD...THATCHER...PIMA...FRYE MESA DAM...SOLOMON AND SWIFT TRAIL
  JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3301 10952 3280 10941 3259 10979 3287 10991
TIME...MOT...LOC 2227Z 068DEG 24KT 3286 10953 

$$

FRANCIS
2 follow-up statements
912 
WWUS55 KTWC 242246
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
346 PM MST WED JUN 24 2015

AZC009-242300-
/O.CON.KTWC.SV.W.0005.000000T0000Z-150624T2300Z/
GRAHAM AZ-
346 PM MST WED JUN 24 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MST
FOR SOUTHEASTERN GRAHAM COUNTY...

AT 345 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER SOLOMON...MOVING SOUTHWEST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
SAFFORD...THATCHER...PIMA...FRYE MESA DAM...SOLOMON AND SWIFT TRAIL
JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3301 10952 3280 10941 3259 10979 3287 10991
TIME...MOT...LOC 2245Z 047DEG 28KT 3279 10966 

$$

FRANCIS
798 
WWUS55 KTWC 242305
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
405 PM MST WED JUN 24 2015

AZC009-242312-
/O.EXP.KTWC.SV.W.0005.000000T0000Z-150624T2300Z/
GRAHAM AZ-
405 PM MST WED JUN 24 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GRAHAM COUNTY HAS
EXPIRED...
                
AT 402 PM MST...NATIONAL WEATHER SERVICE METEOROLOGIST DETERMINED 
THAT THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER 
GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3301 10952 3280 10941 3259 10979 3287 10991
TIME...MOT...LOC 2301Z 068DEG 24KT 3279 10966 

$$

FRANCIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 1:51 PM MST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 24, 1:51 PM MST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
151 PM MST WED JUN 24 2015

.SYNOPSIS...INCREASING LOW AND MID LEVEL MOISTURE WILL ALLOW FOR A
CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE END OF THE WEEK.
STRONG GUSTY WINDS WILL BE THE MAIN THREAT THROUGH THURSDAY...WITH
HEAVY RAINFALL A POSSIBILITY THIS WEEKEND.

&&

.DISCUSSION...BROADSCALE RIDGING IS IN PLACE ALOFT AND AT THE
SURFACE OVER THE SOUTHWESTERN US...WITH THE SURFACE HIGH DRAPED TO
THE NORTH OF ARIZONA. AN AREA OF MID/UPPER LEVEL LOW PRESSURE IS
TRACKING SLOWLY NORTH ALONG THE CALIFORNIA COAST...AND AN EASTERLY
WAVE IS MOVING ACROSS WESTERN TEXAS AND NORTHERN MEXICO. THE
GRADIENT BETWEEN THE HIGH NORTH OF THE STATE AND THE LOW OFF THE
COAST OF CALIFORNIA IS GENERATING BROAD NORTH TO NORTHEAST FLOW
OVER THE AREA.

LOW LEVEL MOISTURE HAS BEEN INCREASING STEADILY OVER THE PAST 24
HOURS. THE COMBINATION OF THIS MOISTURE...HEATING...AND TERRAIN
HAS GENERATED SHOWERS AND THUNDERSTORMS ACROSS THE AREA. THE
STORMS ARE SLOWLY DRIFTING SOUTH TO SOUTHWEST. THUS FAR THE
STRONGEST STORMS HAVE LINGERED OVER HIGHER TERRAIN...HOWEVER...A
TRANSITION TO ACTIVITY OVER THE VALLEYS IS ANTICIPATED LATER THIS
AFTERNOON AND EVENING. STRONG GUSTY WINDS IS THE PRIMARY CONCERN
WITH VALUES IN EXCESS OF 50 MPH POSSIBLE WITH THE STRONGEST
STORMS. AREAS ALONG THE INTERSTATE 10 AND 19 CORRIDORS COULD BE
IMPACTED INCLUDING NOGALES AND TUCSON.

THE GENERAL WEATHER PATTERN WILL CHANGE LITTLE OVER THE NEXT
SEVERAL DAYS OTHER THAN AN AMPLIFICATION OF THE UPPER LEVEL RIDGE
OVER THE WESTERN US. THIS WILL KEEP THE MOISTURE TAP AIMED AT
ARIZONA THROUGH AT LEAST THE WEEKEND. AFTERNOON AND EVENING
THUNDERSTORMS ARE A STRONG POSSIBILITY EACH DAY. HEAVY RAINFALL
WILL BECOME A SIGNIFICANT THREAT BY THE WEEKEND. STRONG AND GUSTY
WINDS WILL REMAIN A THREAT THROUGHOUT AS WELL. EVERYONE SHOULD
KEEP AN EYE ON THE FORECAST TO GET THE LATEST DETAILS ON WHERE
STORM ARE EXPECTED TO INITIATE AND MIGRATE EACH DAY. ANYONE WITH
OUTDOOR PLANS THIS WEEKEND SHOULD ANTICIPATE THE POTENTIAL FOR
STRONG WINDS...HEAVY RAINFALL...AND FREQUENT LIGHTNING.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL BE IN THE VICINITY OF
ALL TERMINALS THROUGH 06Z THIS EVENING. BRIEF PERIODS OF GUSTY
WINDS IN EXCESS OF 40-45 KNOTS WILL BE POSSIBLE. MVFR TO IFR
CONDITIONS WILL BE POSSIBLE BRIEFLY IN AND AROUND THE LARGEST
STORMS. ANOTHER ROUND OF CONVECTION IS EXPECTED AFTER 18Z
THURSDAY.

&&

.FIRE WEATHER...MONSOONAL MOISTURE WILL BE DIRECTED INTO SOUTHEAST
ARIZONA FOR THE NEXT SEVERAL DAYS WITH THUNDERSTORM ACTIVITY
CONTINUING TO RAMP UP THROUGH THE WEEKEND.  COVERAGE OF STORMS WILL
SPREAD WESTWARD EACH AFTERNOON THROUGH REST OF THE WEEK.  INITIAL
THREAT FROM THUNDERSTORMS WILL BE STRONG GUSTY OUTFLOWS AND DRY
LIGHTNING THROUGH WEDNESDAY UNTIL MOISTURE BECOMES MORE ENTRENCHED.
WIND GUSTS OF 35-45 MPH WILL BE FAIRLY COMMON WITH THE POTENTIAL FOR
THE STRONGEST AFTERNOON AND EARLY EVENING STORMS TO PRODUCE WINDS IN
EXCESS OF 50 MPH.

EASTERLY WINDS CURRENTLY OVER MUCH OF ZONE 152 WILL CONTINUE THROUGH
TODAY AND THURSDAY. WINDS WILL SWING BACK AROUND TO A NORTHWESTERLY
DIRECTION ON FRIDAY. SATURDAY THROUGH MONDAY...WINDS WILL BE
EASTERLY/SOUTHEASTERLY DURING THE AFTERNOON.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

CANTIN

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jun 24, 12:38 PM MST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1238 PM MST WED JUN 24 2015

AZZ508-512-242015-
CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL MONUMENT AZ-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
1238 PM MST WED JUN 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
115 PM MST...

AT 1237 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR BISBEE-DOUGLAS AIRPORT...MOVING SOUTH AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
COCHISE COUNTY WEST OF DOUGLAS.

LAT...LON 3149 10934 3165 10945 3189 10905 3161 10905
TIME...MOT...LOC 1937Z 021DEG 15KT 3141 10962

GL
Special weather statement, Jun 24, 12:59 PM MST, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1259 PM MST WED JUN 24 2015

AZZ503-513-242045-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
1259 PM MST WED JUN 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL
145 PM MST...

AT 1257 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR KINO SPRINGS. THIS STORM WAS MOVING SOUTHWEST AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NOGALES...RIO RICO SOUTHEAST...PATAGONIA...PATAGONIA LAKE...LOCHIEL
AND KINO SPRINGS.

LAT...LON 3170 11089 3154 11055 3133 11056 3133 11099
TIME...MOT...LOC 1957Z 026DEG 3KT 3144 11074

GL
Special weather statement, Jun 24, 1:01 PM MST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
101 PM MST WED JUN 24 2015

AZZ509-510-242100-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
101 PM MST WED JUN 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREENLEE AND NORTH
CENTRAL GRAHAM COUNTIES UNTIL 200 PM MST...

AT 100 PM MST...DOPPLER RADAR WAS TRACKING A SERIES OF STRONG
THUNDERSTORMS 7 MILES NORTHEAST OF POINT-OF-PINES...MOVING SOUTHWEST
AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HANNAGAN MEADOW...POINT-OF-PINES AND ROSE PEAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3372 10911 3341 10939 3330 10983 3354 10989
      3355 10985 3350 10981 3349 10981 3348 10977
      3356 10967 3357 10968 3358 10966 3358 10962
      3361 10961 3363 10956 3362 10953 3366 10948
      3370 10947 3373 10936 3374 10936 3377 10928
TIME...MOT...LOC 2000Z 041DEG 17KT 3346 10969

CANTIN
Special weather statement, Jun 24, 2:10 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST WED JUN 24 2015

AZZ504-507-513-514-242200-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
210 PM MST WED JUN 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE AND EAST
CENTRAL PIMA COUNTIES UNTIL 300 PM MST...

AT 209 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MESCAL...MOVING SOUTHWEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TUCSON...BENSON...EAST SAHUARITA...RITA RANCH...VAIL...KARTCHNER
CAVERNS STATE PARK...CORONA DE TUCSON...MESCAL AND ST. DAVID.

LAT...LON 3178 11086 3211 11087 3222 11039 3202 11010
      3177 11046
TIME...MOT...LOC 2109Z 044DEG 13KT 3195 11054

GL
Special weather statement, Jun 24, 3:00 PM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
300 PM MST WED JUN 24 2015

AZZ507-508-513-242300-
UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
300 PM MST WED JUN 24 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE...
SOUTHEASTERN PIMA AND NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 400 PM
MST...

AT 300 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TOMBSTONE...MOVING SOUTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SIERRA VISTA...BISBEE...BENSON...HUACHUCA CITY...SIERRA VISTA
SOUTHEAST...TOMBSTONE...CORONADO NATIONAL MEMORIAL...NICKSVILLE...
PALOMINAS...FORT HUACHUCA...RAMSEY CANYON PRESERVE...ST. DAVID...
JUNCTION OF HIGHWAYS 80 AND 90...CHARLESTON...FAIRBANK...HEREFORD...
SAINT DAVID...KARTCHNER CAVERNS STATE PARK...PARKER CANYON LAKE AND
WHETSTONE.

LAT...LON 3134 11046 3185 11045 3197 10994 3134 10994
TIME...MOT...LOC 2200Z 019DEG 7KT 3180 11010

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 6:34 PM MSTSpecial Weather StatementTWC41 min
Jun 24, 12:38 PM MSTSpecial Weather StatementTWCCochise37 min
Jun 24, 12:47 PM MSTSevere Thunderstorm WarningTWCPima28 min
Jun 24, 12:59 PM MSTSpecial Weather StatementTWCSanta Cruz46 min
Jun 24, 1:01 PM MSTSpecial Weather StatementTWCGreenlee59 min
Jun 24, 2:10 PM MSTSpecial Weather StatementTWC50 min
Jun 24, 3:00 PM MSTSpecial Weather StatementTWCCochise60 min
Jun 24, 3:41 PM MSTAreal Flood AdvisoryTWCCochise2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.